Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

August 19, 20094 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 19, 2009, 6:48 PM EDT for 4 counties in Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 6:48 PM EDT (22:48 UTC)
Expired
Aug 19, 2009, 7:30 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:00 PM EDTTSTM WND DMG1 S Perrysville, INTREE DOWNED.
Aug 19, 7:10 PM EDTTSTM WND DMGCayuga, INTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 6:11 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192248
SVRIND
INC045-107-121-165-192330-
/O.NEW.KIND.SV.W.0131.090819T2248Z-090819T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  CENTRAL MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE...
  NORTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 730 PM EDT/630 PM CDT/

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CAYUGA...OR
  11 MILES SOUTH OF DANVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAYUGA AROUND 655 PM EDT...
  PERRYSVILLE AROUND 700 PM EDT...
  YEDDO AROUND 710 PM EDT...
  VEEDERSBURG AROUND 715 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 3 AND 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4011 8754 4019 8680 3996 8675 3983 8754
TIME...MOT...LOC 2248Z 255DEG 36KT 3999 8756

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 192305
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT WED AUG 19 2009

INC045-107-121-165-192330-
/O.CON.KIND.SV.W.0131.000000T0000Z-090819T2330Z/
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
705 PM EDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
EDT/630 PM CDT/ FOR NORTHWESTERN PARKE...CENTRAL VERMILLION...CENTRAL
MONTGOMERY AND SOUTHERN FOUNTAIN COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PERRYSVILLE...OR 16 
MILES SOUTHEAST OF DANVILLE...MOVING EAST AT 40 MPH. AT 650 PM 
EDT...AMATEUR RADIO ALSO REPORTED A FUNNEL CLOUD NEAR COVINGTON. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  YEDDO AROUND 710 PM EDT...
  VEEDERSBURG AROUND 715 PM EDT...
  HILLSBORO AROUND 720 PM EDT...
  WAYNETOWN AROUND 725 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4011 8754 4019 8680 3996 8675 3983 8754
TIME...MOT...LOC 2304Z 255DEG 36KT 4003 8736

$$

KOCH
000 
WWUS53 KIND 192322
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT WED AUG 19 2009

INC045-107-121-165-192330-
/O.CON.KIND.SV.W.0131.000000T0000Z-090819T2330Z/
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
722 PM EDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
EDT/630 PM CDT/ FOR NORTHWESTERN PARKE...CENTRAL VERMILLION...CENTRAL
MONTGOMERY AND SOUTHERN FOUNTAIN COUNTIES...

AT 721 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR WAYNETOWN...OR 10 MILES WEST OF CRAWFORDSVILLE...MOVING EAST AT
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORDSVILLE AROUND 730 PM EDT...

LAT...LON 4011 8754 4019 8680 3996 8675 3983 8754
TIME...MOT...LOC 2322Z 255DEG 36KT 4008 8708

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:30 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 19, 6:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT WED AUG 19 2009

.AVIATION...DISCUSSION FOR 200000Z TAF ISSUANCE. ORGANIZED TSTM
COMPLEX CURRENTLY PUSHING NEWD THRU ERN IL AHEAD OF A CONVECTIVE
VORT MAX OVR NWRN IL. OTHER MORE SCT CONVECTION EXISTS ACRS THE REST
OF THE AREA. BEST FORCING WL PASS ACRS THE KLAF TERMINAL...SO THAT
AREA MOST LIKELY TO BE DIRECTLY AFFECTED BY THIS COMPLEX. CONVECTION
MORE SCT IN NATURE ALONG THE TAIL END OF THE VORT MAX...BUT
ADDITIONAL DVLPMT ALONG THE VORT TAIL PSBL OVR THE NEXT COUPLE OF HRS
AS IT MOVES INTO AN INSTABILITY AXIS OVR EC IL/SWRN IND. OVERALL
CONVECTIVE THREAT PRETTY HIGH ACRS ALL THE TERMINALS TIL ABOUT
200300Z WHEN VORT MAX PASSES OFF TO THE NE. BRIEF IFR/SFC WND GUSTS
TO ARND 40KTS XPCTD WITH THE CONVECTIVE LN WITH CB BASES ARND 030. MAY
BE A LULL IN THE CONVECTIVE THREAT LTR TONIGHT WITH SINKING MOTIONS
IN THE WAKE OF VORT MAX...ALTHOUGH WITH DECENT 850MB FLOW XPCTD
OVERNIGHT...CAN/T RULE IT OUT TOTALLY. CONVECTIVE THREAT MAY
INCREASE TOWARDS/AFT 201200Z WITH THE APPROACH OF CDFNT.

OUTSIDE OF CONVECTIVE ACTVTY...GENERALLY VFR CONDS XPCTD...ALTHOUGH
CONTINUED WARM/MOIST ADVECTION MAY LEAD TO SOME MVFR CIGS TOWARDS
201200Z.

&&

.DISCUSSION...

RADAR SHOWS SCT TSRA SLOWLY INCREASING IN NUMBERS/INTENSITY BOTH
ALONG WRM FNT IN NRN FCST AREA AND IN WRM SECTOR.  OTHER SVR STORMS
IN TORNADO WATCH BOX OVER WC IL.

FCST PROBLEM IS TIMING OF PCPN EVENTS COMING 48 HRS.  GFS APPEARS TO
HAVE SOME FEEDBACK WITH CNTRL IL CONVECTION THIS EVENING WHICH MOVES
TO CNTRL IN OVRNGT. PREFER NAM12 PCPN AND FNTL SOLNS WITH SVRL
DISTINCT PERIODS OF STORMS THRU THUR EVE. AS FOR TEMPS NAM MOS
APPEARS BIT TOO COOL GIVEN EXPECTED CLD COVER AND THICKNESSES SO WL
LEAN SLGTLY TOWARD MAV MOS.

SCT TSRA CURRENTLY DVLPG OCCURRING AHEAD OF MINOR SHORT WAVE LIFTING
NE OUT OF SW IN. STRONG CONVECTION OVR WRN IL SHOULD DVLP FURTHER
SOUTH AS LINE TRACKS NE. COMBINATION OF CURRENT CONVECTION IN CNTRL
IN AND CENTRAL IL TO MEAN PERIODS OF SCT STRONG TSRA TO BE THE RULE
THRU THIS EVENING WITH A LULL BY LATE EVENING AS ALL ACTION PUSHES
TO SRN GRT LKS.  MEANWHILE CURRENT CONVECTION IN CNTRL IA AND ERN KS
FCST BY MODELS TO BECOME LARGE ACTIVE TSRA COMPLEX TO PUSH INTO IL
LATE TONIGHT WITH MODERATE WIND SHEAR AND CAPES TO 2000 SUPPORTIVE
OF CONTINUATION THRU THE NIGHT. STRONGER 85H WIND FIELDS THAT
SUPPORT THIS WL WEAKEN BY DAYBREAK AS LINE MOVES INTO INDIANA IN
DYING PHASE. SCT STORMS TO BE THE RULE FOR THE MORNING FOLLOWED BY
DRY SLOTTING WITH SOME SUNSHINE MIDDAY BEFORE CDFNT TRIGGERS MORE
STORMS BY MID AFTERNOON TO MOVE ACROSS FCST AREA LATE AFTN AND MUCH
OF THU NGT.

DEEPENING UPR TROF TO DEVELOP MO CLDY SKIES FOR FRI WITH SCT
SHOWERS. MORE SHOWERS MAY CONTINUE INTO AS LATE AS SATURDAY BEFORE
UPPER TROF CLEARS.  BUILDING HI PRESS TO BRING FAIR SKIES AND COOL
TEMPS FOR FIRST HAVE OF NEXT WEEK.  NEXT FNT DUE IN WEEK FROM
NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...DT
Hazardous weather outlook, Aug 19, 6:41 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT WED AUG 19 2009

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
641 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

...TORNADO WATCH UNTIL 1 AM EDT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF
THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE DURING THE EVENING. DEADLY CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY
STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY. PRESENT INDICATIONS ARE THAT
SEVERE STORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WINDS. IN ADDITION...HEAVY RAIN
IS POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. SEVERE STORMS ARE
NOT EXPECTED THEN.

LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Aug 19, 2:57 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EDT WED AUG 19 2009

INZ046-047-054-055-191930-
HENDRICKS-JOHNSON-MARION-MORGAN-
257 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORM ADVISORY FOR MARION...NORTHEASTERN MORGAN...
NORTHWESTERN JOHNSON AND SOUTHEASTERN HENDRICKS COUNTIES UNTIL 330 PM
EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN THE INDIANAPOLIS METRO AREA.  THESE STORMS
WERE MOVING NORTHEAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  SOUTHPORT AROUND 305 PM EDT...
  MONUMENT CIRCLE AROUND 315 PM EDT...
  BEECH GROVE AROUND 320 PM EDT...
  INDIANA STATE FAIRGROUNDS AROUND 325 PM EDT...

RYAN
Special weather statement, Aug 19, 3:27 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT WED AUG 19 2009

INZ048-192000-
HANCOCK-
327 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN HANCOCK COUNTY UNTIL
400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEW PALESTINE...OR
12 MILES EAST OF INDIANAPOLIS...AND MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL BE NEAR...
  SPRING LAKE AROUND 340 PM EDT...
  GREENFIELD AROUND 350 PM EDT...

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:24 PM EDTTornado WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren51 min
Aug 19, 6:59 PM EDTSevere Thunderstorm WarningINDHamilton, Marion38 min
Aug 19, 7:12 PM EDTSevere Thunderstorm WarningINDMadison37 min
Aug 19, 7:14 PM EDTTornado WarningINDCarroll, Clinton, Howard, Tippecanoe37 min
Aug 19, 7:30 PM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vermillion, Vigo60 min
Aug 19, 7:34 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Hamilton, Howard, Montgomery and 3 more56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.